Clinical Negligence & Catastrophic Injury Solicitors
Death of patient in psychiatric unit after staff failings.
A schizophrenic patient died from an overdose after failings by staff at a psychiatric unit, an inquest jury at Avon Coroner's Court ruled.
The patient, Abdelslam Benelghazi, 37, had drug problems and was sectioned by the Avon and Wiltshire Mental Health Partnership in November 2017 after threatening suicide.
He also had a history of drug abuse, psychosis, suicide attempts and had been sectioned in the past.
Mr Benelghazi was a patient in Juniper ward, Weston-super-Mare, when he died in 2017.
He was given a combination of drugs that were known could lead to sudden death, the coroner’s court previously heard. The jury unanimously reached a narrative conclusion.
The jury found staff failed to create a pharmacological care plan "to assess, monitor and review the patient and to communicate it to relevant staff.”
A pathologist previously told the inquest a mix of methadone, painkillers and other medications could become toxic.
Another failure was a lack of intervention by medical staff, during the 48 hours preceding Mr Benelghazi's death, where it was noticed three times that the he was presenting signs of sedation, the jury said.
Staff also failed to administer Naloxone, a drug that can block the effects of opiates like methadone in an emergency, the jury found.
During the inquest, a statement was read out in court from his brother, Samir Benelghazi, which said: "We were worried he was not well enough to be discharged. The council had placed him in a hotel for the homeless, with heavy drug users.
"The first person he met was on crack cocaine, who said she was wanted by police. He was adamant he didn't want to be there."
Within a day of being there, Samir Benelghazi said his brother took an overdose and was re-admitted onto the ward where he passed away.
In the months leading to his death, there "were signs Abdelslam was being given too much medication", Samir Benelghazi told the inquest.
He said: "At times my wife and I noticed he was over sedated. Slurred words, acting like a zombie. He asked for the methadone regime to be reduced".
A toxicologist told the court that the level of methadone found in his blood was outside the normal range and that other psychiatric medication he was on could also combine to have a toxic effect and cause him to stop breathing.
Medical director at Avon and Wiltshire Mental Health Partnership NHS Trust, Dr Sarah Constantine, said it was "deeply sorry" and the fully accepted the findings.
She said: "We gave detailed evidence of the changes we have made to the ward and our practices and the coroner accepted these and did not feel any recommendations or warnings should be made against the trust.
"We are sorry that this does not undo what happened to Abdi and the impact it has had on his family."